Alert archive / Missouri / Flash Flood Warnings in 1997
Flash Flood Warning 11, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at May 26, 1997, 1:39 AM CDT for Benton County, St. Clair County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 26, 1997, 1:39 AM CDT (06:39 UTC)
- Expired
- May 26, 1997, 4:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
Counties Benton County, MO, St. Clair County, MO
The radar
The Pleasant Hill radar (KEAX), 96 km from the middle of the area, began a volume at 06:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 6.7 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 418 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 1632 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 260640 FFWSGF MOC015-185-260945- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 139 AM CDT MON MAY 26 1997 * FLASH FLOOD WARNING FOR BENTON COUNTY - CENTRAL MISSOURI ST. CLAIR COUNTY - WEST CENTRAL MISSOURI * UNTIL 445 AM CDT * SOME AREAS OR STREAMS AFFECTED AREAS ALONG THE OSAGE RIVER IN ST CLAIR AND BENTON COUNTY HIGHWAYS A, H, AND M IN THE NORTHWEST ST CLAIR COUNTY HIGHWAY DD NORTH OF ROUTE 7 IN BENTON COUNTY * CAUSE AND EFFECT AT 132 AM...HEAVY RAIN CONTINUED ACROSS CENTRAL BENTON INTO SOUTHWEST ST CLAIR COUNTY. * FORECAST CONDITIONS THESE STORMS CONTINUE TO MOVE OVER THE SAME AND AND PRODUCE ONE-HALF INCH TO THREE-QUARTER INCH AN HOUR. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROU(ND. DTR/JDG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 25, 2:41 PM CDT, 10 hours 58 minutes earlier.
Area forecast discussion, May 25, 2:41 PM CDT, 10 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 240 PM CDT SUN MAY 25 1997 SHOWERS/THUNDERSTORMS THAT FORMED ALONG OUTFLOW FROM OKLAHOMA THUNDERSTORM COMPLEX HAD EXITED THE FORECAST AREA FOR THE MOST PART. WEAK BUBBLE HIGH BEHIND OUTFLOW BOUNDARY SUPPRESSING CONVECTION OVER SOUTHWEST MISSOURI THIS AFTERNOON. STRONG SURFACE MOISTURE DIVERGENCE INDICATED AT 18Z OVER NORTHWEST ARKANSAS. ATMOSPHERE REMAINS RIPE FOR CONVECTION WITH TEMPERATURES NEAR 80 AND DEWPOINTS IN THE MIDDLE/UPPER 60S. MODIFIED SPRINGFIELD 12Z SOUNDING INDICATED CAPE AROUND 2500 AND LIFTED INDEX OF -5 IF TEMPERATURE REACHES 80 (THIS IS WITHOUT ANY ABOVE-SURFACE MODIFICATIONS). SURFACE ANALYSES PLACED EAST-WEST STATIONARY FRONT FROM LOW NORTH OF DDC TO MKC TO IND. DRYLINE HAD FORMED OVER THE TEXAS AND OKLAHOMA PANHANDLES AND SHOULD INITIATE THUNDERSTORMS RAPIDLY. 18Z ADAP SHOWED LIFTED INDICIES OF -10 OVER CENTRAL OKLAHOMA. ETA AGAIN THE MODEL OF CHOICE TODAY AS NGM STILL TOO FAR NORTH. ALL MODELS SKIMPY ON PRECIPITATION OUTPUT FOR THE NEXT 48 HOURS. EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO END OVER THE FORECAST AREA FOR THE MOST PART THIS AFTERNOON. SEVERE THUNDERSTORMS THAT DEVELOP OVER KANSAS AND OKLAHOMA WILL MOVE EAST...REACHING SOUTHEAST KANSAS JUST PRIOR TO SUNSET. SQUALL LINE EVOLUTION EXPECTED AFTER SUNSET WITH SYSTEM THEN TRANSFORMING INTO A MCC AFTER MIDNIGHT. MONDAY AFTERNOON AND EVENING SHOULD BE A REPEAT OF TODAY...HOWEVER... SEVERE THREAT WILL SHIFT INTO OKLAHOMA AND ARKANSAS FOR THE MOST PART. HEAVY RAINFALL WILL BECOME THE MAIN THREAT FOR THE FORECAST AREA. CHANCE POPS NEED TO BE INCLUDED UNTIL THE MAIN SYSTEM EXITS THE AREA LATER THIS WEEK. DUE TO RELATIVELY DRY CONDITIONS...FLASH FLOOD WATCH NOT REQUIRED TONIGHT. WATCH POTENTIAL HIGHER MONDAY...AND LATER SHIFTS WILL BE ABLE TO NARROW DOWN THE RISK AREA DEPENDING ON PRECIPITATION OVERNIGHT. PREFER FWC LOWS...BUT HIGHS MONDAY TOO WARM GIVEN EXPECTED FRONTAL POSITION. WILL BLEND FAN/FWC MONDAY. FIRST PERIOD IDEAS: SGF/JLN: MOSTLY CLOUDY THIS EVENING WITH SHOWERS/THUNDERSTORMS DEVELOPING. SOME STORMS MAY BE SEVERE. OVERNIGHT: PERIODS OF SHOWERS/ THUNDERSTORMS WITH HEAVY RAIN. LOW IN THE MIDDLE 60S. UNO: MOSTLY CLOUDY THIS EVENING WITH SHOWERS/THUNDERSTORMS DEVELOPING TOWARD MIDNIGHT. OVERNIGHT: PERIODS OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN. LOWS IN THE MIDDLE 60S. AIZ: MOSTLY CLOUDY WITH SHOWERS/THUNDERSTORMS BECOMING LIKELY BY MIDNIGHT. HEAVY RAINFALL POSSIBLE. LOW IN THE MIDDLE 60S. SGF TT 064/076 060/072 057 08967 JLN TT 066/079 063/075 060 08967 MS
In the hours before
Special weather statement, May 25, 8:15 PM CDT, 5 hours 24 minutes before
KSZ073-097-101-260720- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 815 PM CDT SUN MAY 25 1997 ...TORNADO WATCH NUMBER 321 HAS BEEN ISSUED FOR MUCH OF EASTERN KANSAS AND IS IN EFFECT UNTIL 2AM EARLY MONDAY MORNING... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO WATCH IN EFFECT UNTIL 2AM EARLY MONDAY MORNING FOR MUCH OF EASTERN KANSAS. BOURBON...CRAWFORD...AND CHEROKEE COUNTIES IN SOUTHEAST KANSAS ARE INCLUDED IN THIS TORNADO WATCH. SOME CITIES INCLUDED IN THIS WATCH: FORT SCOTT...GIRARD...PITTSBURG... AND COLUMBUS. STRONG TO SEVERE THUNDERSTORMS EXTENDED FROM CENTRAL KANSAS SOUTHWARD INTO OKLAHOMA. THESE STORMS WILL AFFECT THE AFOREMENTIONED AREAS BY 1100 PM. A FEW OF THESE STORMS HAVE HAD A PAST HISTORY OF PRODUCING TORNADOES. BESIDES ISOLATED TORNADOES...LARGE HAIL AND HEAVY RAINFALL MAY ALSO ACCOMPANY THESE STORMS AS THEY MOVE THROUGH. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL TELEVISION OR RADIO STATIONS FOR FURTHER INFORMATION CONCERNING THIS DANGEROUS WEATHER SITUATION. SCHMIDT
Local storm report, May 25, 9:05 PM CDT, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
905 PM CDT SUN MAY 25 1997
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0545 PM ELDON MO 0.88 INCH HAIL
05/25/97 MILLER
DSASpecial weather statement, May 25, 9:44 PM CDT, 3 hours 55 minutes before
KSZ073-097-MOZ066-067-077>079-089-260750- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 944 PM CDT SUN MAY 25 1997 ...TORNADO WATCH NUMBER 322 HAS BEEN ISSUED FOR A PORTION OF SOUTHWEST MISSOURI UNTIL 2 AM EARLY MONDAY MORNING... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO WATCH IN EFFECT UNTIL 2 AM EARLY MONDAY MORNING FOR A PORTION OF SOUTHWEST MISSOURI. THE COUNTIES INCLUDED IN THE WATCH ARE BENTON...ST CLAIR...CEDAR...VERNON...BARTON...DADE...POLK...DALLAS...AND HICKORY. SOME CITIES INCLUDED ARE STOCKTON...NEVADA...AND OSCEOLA. STRONG TO SEVERE THUNDERSTORMS DEVELOPING IN SOUTHERN AND EASTERN KANSAS WILL BE MOVING IN PORTIONS OF SOUTHWEST MISSOURI AND SOUTHEAST KANSAS OVERNIGHT. SOME OF THE STORMS WILL PRODUCE ISOLATED TORNADOES AND HAIL AS LARGE AS HEN EGGS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL TELEVISION OR RADIO STATIONS FOR FURTHER INFORMATION CONCERNING THIS DANGEROUS WEATHER SITUATION. IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR REDUCED VISIBILITIES DURING DOWNPOURS OF RAIN. STREETS MAY FLOOD QUICKLY. TAGGART
Special weather statement, May 25, 9:45 PM CDT, 3 hours 54 minutes before
KSZ073-097-MOZ066-067-077>079-089-260750- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 944 PM CDT SUN MAY 25 1997 ...TORNADO WATCH NUMBER 322 HAS BEEN ISSUED FOR A PORTION OF SOUTHWEST MISSOURI UNTIL 2 AM EARLY MONDAY MORNING... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO WATCH IN EFFECT UNTIL 2 AM EARLY MONDAY MORNING FOR A PORTION OF SOUTHWEST MISSOURI. THE COUNTIES INCLUDED IN THE WATCH ARE BENTON...ST CLAIR...CEDAR...VERNON...BARTON...DADE...POLK...DALLAS...AND HICKORY. SOME CITIES INCLUDED ARE STOCKTON...NEVADA...AND OSCEOLA. STRONG TO SEVERE THUNDERSTORMS DEVELOPING IN SOUTHERN AND EASTERN KANSAS WILL BE MOVING IN PORTIONS OF SOUTHWEST MISSOURI AND SOUTHEAST KANSAS OVERNIGHT. SOME OF THE STORMS WILL PRODUCE ISOLATED TORNADOES AND HAIL AS LARGE AS HEN EGGS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL TELEVISION OR RADIO STATIONS FOR FURTHER INFORMATION CONCERNING THIS DANGEROUS WEATHER SITUATION. IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR REDUCED VISIBILITIES DURING DOWNPOURS OF RAIN. STREETS MAY FLOOD QUICKLY. TAGGART
Special weather statement, May 26, 12:25 AM CDT, 1 hour 14 minutes before
MOZ055>058-066>071-077>083-088>097-101>105-261030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1225 AM CDT MON MAY 26 1997 ...TORNADO WATCH IN EFFECT TO 5 AM FOR ALL OF SOUTHWEST MISSOURI...AND ALL OF SOUTH CENTRAL MISSOURI EXCEPT OREGON AND SHANNON COUNTIES... THE STORM PREDICTION HAS ISSUED A TORNADO WATCH FOR MOST OF OUR AREA TIL 5 AM. THE NEW WATCH IS NUMBER 323 WHICH REPLACES TORNADO WATCH 322. THIS WATCH INCLUDES THE CITIES OF SPRINGFIELD...JOPLIN...WEST PLAINS...ROLLA...ALONG WITH THE TOWNS OF OSCEOLA...SEYMOUR...CLIMAX SPRINGS AND BOLIVAR. STRONG THUNDERSTORMS CONTINUE TO MOVE EAST OUT OF KANSAS AND PUSH INTO THE AREA. SOME OF THESE STORMS HAVE A HISTORY OF PRODUCING ISOLATED TORNADOES...WIND GUSTS TO 70 MPH...AND RAINFALL UP TO 2 INCHES. IF YOU SPOT A TORNADO...NEVER TRY TO OUTRUN IT IN A CAR. CARS ARE EASILY TOSSED AROUND BY TORNADO WINDS. GORDON
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 10:10 PM CDT | Severe Thunderstorm Warning | SGF | Benton, Hickory, St. Clair | 50 min |
| May 25, 10:44 PM CDT | Tornado Warning | SGF | Benton | 36 min |
| May 25, 11:04 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Miller, Pulaski | 51 min |
| May 25, 11:13 PM CDT | Severe Thunderstorm Warning | SGF | Vernon | 32 min |
| May 26, 12:08 AM CDT | Tornado Warning | SGF | St. Clair | 52 min |
| May 26, 12:58 AM CDT | Tornado Warning | SGF | St. Clair | 47 min |
| May 26, 1:14 AM CDT | Severe Thunderstorm Warning | SGF | Benton, Hickory | 51 min |
| May 26, 2:32 AM CDT | Severe Thunderstorm Warning | SGF | Laclede | 33 min |
| May 26, 6:00 PM CDT | Severe Thunderstorm Warning | SGF | Shannon | 50 min |
| May 26, 6:19 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Stone | 66 min |
| May 26, 6:45 PM CDT | Severe Thunderstorm Warning | SGF | Jasper, Newton | 65 min |
| May 26, 6:50 PM CDT | Severe Thunderstorm Warning | SGF | Ozark, Taney | 70 min |
| May 26, 6:57 PM CDT | Severe Thunderstorm Warning | SGF | Lawrence | 78 min |
Nearby
Flash Flood Warnings in Missouri, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.